Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 89, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 5, 2014, 4:15 AM CDT for Rush County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2014, 4:15 AM CDT (09:15 UTC)
- Expired
- Jun 5, 2014, 4:45 AM CDT
- In force
- 30 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Rush County, KS
The radar
The Dodge City radar (KDDC), 110 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 4:32 AM CDT | HAIL 1 | 3 Wsw Shaffer, KS | ALSO REPORTED HALF INCH TREE LIMBS BLOWN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 1:57 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.3 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1897 J/kg
- Mixed-layer CIN
- -224 J/kg
- Mixed-layer LCL
- 1220 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
662
WUUS53 KDDC 050915
SVRDDC
KSC165-050945-
/O.NEW.KDDC.SV.W.0089.140605T0915Z-140605T0945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
415 AM CDT THU JUN 5 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN RUSH COUNTY IN CENTRAL KANSAS...
* UNTIL 445 AM CDT
* AT 413 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TIMKEN...AND
MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SHAFFER AND OTIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3836 9903 3835 9922 3855 9925 3862 9903
3861 9902
TIME...MOT...LOC 0915Z 255DEG 20KT 3849 9916
HAIL...1.00IN
WIND...60MPH
$$
KRUSE1 follow-up statement
589
WWUS53 KDDC 050931
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
431 AM CDT THU JUN 5 2014
KSC165-050945-
/O.CON.KDDC.SV.W.0089.000000T0000Z-140605T0945Z/
RUSH KS-
431 AM CDT THU JUN 5 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
RUSH COUNTY UNTIL 445 AM CDT...
AT 427 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SHAFFER...AND
MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
OTIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3857 9903 3836 9903 3835 9922 3855 9925
TIME...MOT...LOC 0931Z 269DEG 23KT 3845 9907
HAIL...1.00IN
WIND...60MPH
$$
KRUSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:35 AM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jun 5, 2:35 AM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 235 AM CDT Thu Jun 5 2014 ...Updated for Long Term... .SHORT TERM...(This evening through Thursday) ISSUED AT 145 PM CDT WED JUN 4 2014 Severe thunderstorms are the main challenge in the forecast late tonight. We have bumped up POPs to categorical (80 percent or higher) in the areas mainly between Jetmore and Hays. It is still fairly unclear exactly how the event will unfold overnight, however the strongest signal in the various mesoscale model solutions is that as storms approach the western Kansas border during the late evening hours, they will start to organize into a more organized cluster of strong/severe storms as warm frontogenesis increases markedly after 06Z Thursday. The NAM12, in particular, is suggesting strongest convective development initiating around 700-750mb where lifted parcels from this level will have as much as 2000 to perhaps 3000 J/kg CAPE. The directional shear environment will be very favorable for vigorous severe thunderstorm updrafts, most likely supercells initially. There will eventually be a transition toward a quasi-linear mode where 65 to 75mph thunderstorm wind gusts will become the more dominant threat. Orientation of the frontogenetic zone with forward motion of storms to the east-southeast would suggest a very heavy rainfall threat as well...with over 2 inches of rain quite likely along a narrow corridor where the most numerous storms train over some of the same general areas. The severe weather threat will shift deeper into central Kansas by daybreak, so will taper the POPs off by 12Z. Cooler northeast winds will be found in the wake of the mesoscale convective system on Thursday. The front at the surface Thursday will be far enough south from Kansas to preclude any surface-based thunderstorm threat during the late afternoon/early evening hours. .LONG TERM...(Friday through Wednesday) ISSUED AT 233 AM CDT THU JUN 5 2014 For Friday, another round of thunderstorms looks likely by late afternoon into the evening and overnight with good moist upslope flow level flow and some upper level disturbances moving out of the Rockies. Some heavy rainfall and severe thunderstorms are possible with widespread QPF of over an inch. For the Weekend, more thunderstorms are possible mainly across the south part of southwest and west central Kansas with more upper level shortwaves in almost zonal flow aloft along with a continued moist upslope regime. The strongest upper level trough moves across western Kansas on Sunday night into Monday morning with the new ECMWF showing the best chances for thunderstorms and probably a severe MCS (Mesoscale Convective Complex). For the period of Monday into Wednesday, thunderstorm chances decrease until Wednesday and Wednesday night with another disturbance. High temperatures will be fairly cool for June standards into the middle of next week with highs in the low to mid 80s. The coolest day looks to be Sunday with highs only in the 70s. Overnight lows will be mild in the 60s through Saturday morning, then around 60 through the middle of next week. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) ISSUED AT 1200 AM CDT THU JUN 5 2014 Main concern is watching convection across eastern Colorado in the short term. Radar trends and mesoscale model trends support main flight impacts to KHYS in the 08Z-10Z time frame. An outflow boundary could impact KGCK/KDDC, but most of the TSRA should be just to KHYS. MVFR cigs will prevail through morning with VFR by noon or so. && .PRELIMINARY POINT TEMPS/POPS... DDC 84 63 83 69 / 20 30 70 80 GCK 82 62 82 68 / 20 20 70 70 EHA 85 62 85 65 / 30 50 60 70 LBL 87 63 86 67 / 20 50 70 70 HYS 81 63 82 65 / 70 20 70 70 P28 86 67 86 69 / 20 30 70 80 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Umscheid LONG TERM...Kruse AVIATION...Sugden
Hazardous weather outlook, Jun 4, 4:35 AM CDT, 23 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 435 AM CDT WED JUN 4 2014 KSZ030-031-043>046-061>066-074>081-084>090-050945- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 435 AM CDT WED JUN 4 2014 /335 AM MDT WED JUN 4 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR SEVERE STORMS AFTER 8 PM CDT THIS EVENING, WITH HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 60 MPH. AFTER MIDNIGHT, THERE IS BETTER CHANCE FOR SEVERE STORMS, WITH HAIL UP TO THE SIZE OF TENNIS BALLS POSSIBLE, AS WELL AS WIND GUSTS TO 70 MPH POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STORMS WILL CONTINUE INTO THURSDAY MORNING, WITH SEVERE STORMS POSSIBLE EAST OF A SAINT JOHN TO MEDICINE LODGE LINE. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH A FEW OF THESE STORMS. ADDITIONAL THUNDERSTORM CHANCES WILL EXIST FROM FRIDAY THROUGH SATURDAY NIGHT. SOME OF THESE STORMS WILL LIKELY BE STRONG, BUT IT IS TOO EARLY TO DETERMINE THE SEVERITY LEVEL AT THIS TIME. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS WILL BE WELCOME THIS EVENING, TONIGHT AND ALSO THURSDAY MORNING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 12
In the hours before
Special weather statement, Jun 5, 2:07 AM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
207 AM CDT THU JUN 5 2014
KSZ044>046-065-050745-
LANE-NESS-PAWNEE-RUSH-
207 AM CDT THU JUN 5 2014
...SIGNIFICANT WEATHER ADVISORY FOR NESS...NORTHERN LANE...NORTHERN
PAWNEE AND SOUTHERN RUSH COUNTIES...
AT 201 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM HEALY TO LARNED...MOVING EAST AT
25 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3857 9915 3815 9908 3860 10060 3871 10060
3871 10040
TIME...MOT...LOC 0706Z 267DEG 23KT 3846 9989
SUGDENSpecial weather statement, Jun 5, 2:49 AM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
249 AM CDT THU JUN 5 2014
KSZ030-031-043>046-065-066-050945-
ELLIS-LANE-NESS-PAWNEE-RUSH-SCOTT-STAFFORD-TREGO-
249 AM CDT THU JUN 5 2014
...SIGNIFICANT WEATHER ADVISORY FOR ELLIS...NESS...NORTHEASTERN
SCOTT...NORTHERN LANE...NORTHERN PAWNEE...NORTHERN STAFFORD...RUSH
AND TREGO COUNTIES...
AT 244 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SCOTT STATE LAKE TO
HUDSON...MOVING NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL IS POSSIBLE WITH THESE STORMS ALONG WITH TORRENTIAL
RAINFALL AND POSSIBLE FLOODING.
LAT...LON 3827 9902 3827 9847 3804 9846 3865 10099
3871 10094 3870 10016 3913 10015 3914 9904
TIME...MOT...LOC 0747Z 232DEG 15KT 3867 10088 3818 9866
KRUSELocal storm report, Jun 5, 3:28 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
328 AM CDT THU JUN 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 AM TSTM WND GST 5 N GARDEN CITY 38.05N 100.86W
06/05/2014 E60 MPH FINNEY KS PUBLIC
&&
SUGDENLocal storm report, Jun 5, 3:35 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
335 AM CDT THU JUN 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 AM HAIL 8 N GARDEN CITY 38.09N 100.86W
06/05/2014 M1.00 INCH FINNEY KS PUBLIC
&&
SUGDENThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 2:07 AM CDT | Special Weather Statement | DDC | Ness, Rush | 38 min |
| Jun 5, 2:15 AM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 45 min |
| Jun 5, 2:49 AM CDT | Special Weather Statement | DDC | Ellis, Ness, Rush, Trego | 116 min |
| Jun 5, 2:50 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 55 min |
| Jun 5, 3:06 AM CDT | Severe Thunderstorm Warning | DDC | Ness | 54 min |
| Jun 5, 3:22 AM CDT | Flash Flood Warning | DDC | Ellis, Lane, Ness, Pawnee, Rush, Scott and 1 more | 6 hr |
| Jun 5, 3:31 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman, Lane, Ness and 1 more | 59 min |
| Jun 5, 3:33 AM CDT | Severe Thunderstorm Warning | DDC | Rush | 42 min |
| Jun 5, 3:55 AM CDT | Flash Flood Warning | DDC | Ellis, Trego | 6 hr |
| Jun 5, 4:06 AM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ellis, Hodgeman, Ness, Pawnee, Rush and 1 more | 39 min |
| Jun 5, 4:39 AM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ellis, Hodgeman, Pawnee, Rush, Trego | 22 min |
| Jun 5, 5:14 AM CDT | Special Weather Statement | DDC | Edwards, Pawnee, Stafford | 61 min |
| Jun 5, 6:24 AM CDT | High Wind Warning | DDC | Ellis, Rush | 96 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.